Header graphic for print

The Lurking Dangers of Blood Thinners in Nursing Homes

Posted in Elder Issues, Injuries, Medication

Often, elderly people are prescribed blood thinners, otherwise known as anti-coagulants, like Coumadin and several others. While these drugs can significantly help with conditions such as DVTs (deep vein thrombosis) and strokes, they also present unanticipated dangers. If you have a loved one who is on one of these medications, it is important to know the dangers that can occur with their regular use.

It shouldn’t be much of a surprise to learn that the number one issue safety issue for the elderly is the risk of falling. When the elderly fall, it can be very dangerous for two primary reasons. First, they can suffer bone fractures, most particularly to the hip. Hip fractures lead to immobility and many times death as a result. Second, if there is a head trauma, there can be internal bleeding in the brain. This is called either a subdural hematoma or epidural hematoma, depending on where the blood is pooling in the skull.

Both of these dangers are aggravated when a person is on blood thinners. In the case where there is a fall and fractured hip, a surgery is almost always indicated. A person on blood thinners must wait until after the body clears out the blood thinner before a surgery is performed. This is done in order to prevent the patient from bleeding to death during the surgery.

Obviously, head traumas are much more likely to end in a serious brain bleed if the person is on blood-thinners, considering the blood will not clot. The more blood in the brain, the more dangerous the condition becomes.

Companies are working on new medicines designed to quickly reverse blood thinners, but few are ready or available to the public.

These risks are all well known in the medical community. If your loved one in a facility is on blood thinners, make sure the facility is extra vigilant about preventing falls.